Kansas, 2006

Damaging Winds in Kansas, August 10, 2006

August 10, 2006 · NWS ICT · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 2:02 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 10, 2:02 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT THU AUG 10 2006

DISCUSSION...

MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PRECIP CHANCES THROUGH
MON NIGHT.

TONIGHT-FRI:
STILL EXPECTING SHOWERS AND STORMS TO AFFECT MUCH OF THE AREA
TONIGHT. IT APPEARS THE MAIN SYNOPTIC BOUNDARY IS STILL UP IN
NEBRASKA AS I TYPE. HOWEVER THERE ARE A NUMBER OF SMALLER MESO-SCALE
BOUNDARIES FLOATING AROUND THE AREA AIDING IN CONVECTIVE
DEVELOPMENT. IN ADDITION...JUST LIKE THE LAST COUPLE OF DAYS STORMS
ARE CURRENTLY DEVELOPING SW OF ICT AS CONVECTIVE TEMPS ARE MET. WITH
SYNOPTIC BOUNDARY CONTINUING TO TRACK SOUTH AND ISENTROPIC LIFT
INCREASING OVER SOUTHERN PORTION OF FORECAST AREA...WILL KEEP RAIN
CHANCES BASICALLY THE SAME AS WHAT PREVIOUS FORECAST HAD...WITH
HIGHEST CHANCES OVER SOUTH CENTRAL AND SE KS. WOULD THINK THE BEST
SHOT AT SEVERE STORMS WOULD STILL BE IN THE EVENING HOURS BEFORE
SUNDOWN...WITH MAIN THREAT REMAINING DOWNBURST WINDS.

CONFIDENCE IS LOW WITH PRECIP FORECAST FOR FRI. SURFACE BOUNDARY
WILL BE SOUTH OF AREA AS IT LOSES ITS BAROCLINICITY. WITH ANOTHER
STRONG WAVE TOPING THE RIDGE...OVER THE NORTHERN PLAINS...RETURN
FLOW WILL SET BACK UP ACROSS THE PLAINS. BOTH GFS AND NAM/WRF ARE
INDICATING LESS THAN 50J/KG OF CIN OVER AREA BY FRI AFTERNOON WITH
ABOVE 1000J/KG OF CAPE. SO AM THINKING A FEW ISOLATED SHOWERS OR
STORMS MAY DEVELOP FRI AFTERNOON JUST LIKE THE LAST FEW DAYS. COULD
EVEN BE SOME LEFT OVER OUTFLOW LAYING AROUND THAT MAY HELP SPARK A
COUPLE STORMS.

TEMPS FRI WILL CONTINUE TO BE ABOVE NORMAL WITH MOST LOCATIONS IN
THE MID TO UPPER 90S. HOWEVER DEPENDING ON HOW MUCH GROUND MOISTURE
THERE IS...IT COULD FEEL PRETTY STICKY ON FRI.

FRI NIGHT-SUN:
THE BULK OF THE ACTIVITY FRI NIGHT SHOULD REMAIN NORTH OF AREA WHERE
A SERIES OF STRONG SHORT WAVES WILL COMBINE WITH A SURFACE FRONT TO
GENERATE MCS ACTIVITY. WILL KEEP SAT DRY AT THIS TIME WITH SYNOPTIC
FEATURES STAYING NORTH OF AREA. HOWEVER COULD SEE SOME ISOLATED
STORMS INSERTED WITH LATER FORECAST WITH ADDITIONAL DIURNAL
ACTIVITY. GFS AND NAM/WRF START TO DISAGREE ON THE FRONTAL TIMING
FOR SUN. THE NAM/WRF IS A BIT STRONGER WITH BROAD UPPER TROUGH OVER
THE CENTRAL PLAINS. THEREFORE THE NAM/WRF HAS THE FRONT FURTHER
SOUTH...OVER CENTRAL KS BY SUN AFTERNOON WITH THE GFS KEEPING IT
OVER NE. WITH THE UNCERTAINTY WILL KEEP WITH CONSISTENCY WHICH IS
FOR CENTRAL KS TO HAVE THE HIGHER...CHANCE...POPS.

MON-THU:
IT APPEARS THE ECM HAS COME AROUND TO MORE OF A SLOWER GFS SOLUTION
WITH THE FRONT SLIDING INTO THE AREA DURING THE DAY MON. THEREFORE
WENT AREA WIDE WITH PRECIP CHANCES FOR MON AND KEPT THEM IN THROUGH
MON NIGHT. IF THE MODELS CONTINUE THIS AGREEMENT WOULD NOT BE
SURPRISED IF PRECIP CHANCES ARE INCREASED WITH LATER FORECASTS. HAVE
LOW CONFIDENCE WITH PRECIP CHANCES TUE THROUGH THU. WE REALLY DONT
GET A STRONG UPPER RIDGE TO BUILD BACK INTO THE AREA LEAVING SW FLOW
ALOFT. WILL LEAVE DRY FOR NOW BUT FEEL IT WOULD NOT BE OUT OF THE
QUESTION FOR SOME WEAK ENERGY TO TRACK OUT OF THE SW AND INTO THE
SOUTHERN PLAINS. HOWEVER THESE SMALLER FEATURES WILL NOT BECOME
CLEAR UNTIL TIME FRAME IN QUESTION GETS CLOSER. SO WILL LEAVE DRY
FOR NOW.

UNLIKE PRECIP CHANCES...AM CONFIDENT THAT ABOVE NORMAL TEMPS WILL
PERSIST TUE-THU. HOW WARM MAY DEPEND ON HOW MUCH GROUND MOISTURE WE
WILL HAVE TO EVAPORATE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  96  74  98 /  50  20  10  10
HUTCHINSON      74  95  73  99 /  40  20  10  10
NEWTON          74  95  73  97 /  40  20  10  10
ELDORADO        75  95  73  97 /  50  20  10  10
WINFIELD-KWLD   76  97  75  98 /  50  20  10  10
RUSSELL         72  96  72  98 /  30  10  10  10
GREAT BEND      73  96  72  99 /  30  10  10  10
SALINA          75  97  74  97 /  30  10  10  10
MCPHERSON       74  95  73  97 /  30  20  10  10
COFFEYVILLE     76  95  75  94 /  50  20  10  10
CHANUTE         75  93  73  94 /  50  20  10  10
IOLA            74  93  72  93 /  50  20  10  10
PARSONS-KPPF    76  94  74  94 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM THURSDAY FOR KSZ049>053-067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 10, 2:07 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT THU AUG 10 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
307 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON HEAT INDICES WILL BE BETWEEN 105 AND 110 DEGREES ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE THE LATEST
HEAT ADVISORY FOR ADDITIONAL DETAILS.

THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL KANSAS THIS
AFTERNOON. THE THUNDERSTORM CHANCES WILL SPREAD SOUTH LATER THIS
AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS THE
AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE...WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH
THE MAIN THREAT...BUT HAIL UP TO SIZE OF QUARTERS CANNOT BE RULED
OUT.

A HIGH FIRE DANGER ALSO EXISTS ACROSS SOUTH CENTRAL KANSAS. OUTDOOR
BURNING SHOULD BE RESTRICTED TO EARLY MORNING AND LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL AGAIN CLIMB INTO THE 100 TO 105 RANGE BY SATURDAY
AND SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND THEN AGAIN
SUNDAY AFTERNOON THROUGH MONDAY NIGHT. AT THIS TIME...ITS TOO EARLY
TO TELL IF ANY OF THE STORMS WILL REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EARLY THIS EVENING ACROSS THE ENTIRE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KETCHAM/LAWSON

In the hours before

Special weather statement, Aug 10, 2:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT THU AUG 10 2006

KSZ050-067-102115-
RENO-RICE-
341 PM CDT THU AUG 10 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO AND RICE COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
NICKERSON TO 8 MILES SOUTHWEST OF STERLING...AND MOVING NORTHEAST AT
15 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 10, 2:50 PM CST
Where
Reno County, 4 mi NW of Hutchinson
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.100, -97.967

Thunderstorm Wind, Chase

When
August 10, 3:28 PM CST
Where
Chase County, 3 mi S of Saffordville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.333, -96.400

Thunderstorm Wind, Sedgwick

When
August 10, 4:02 PM CST
Where
Sedgwick County, Valley Center
Measured
56 kt (64 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.833, -97.367

Several tree limbs were blown out of trees. Report via KSNW Channel 3.

Thunderstorm Wind, Cowley

When
August 10, 5:15 PM CST to 5:18 PM CST
Where
Cowley County, Arkansas City
Measured
70 kt (81 mph) estimated gust
Property damage
$175,000
Reported by
EMERGENCY MANAGER
Coordinates
37.067, -97.050

A short duration Microburst produced the following damage. A roof was blown off of the teen center. Numerous power lines were downed. About 500 customers without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528054, 5528055, 5528056, 5528057.